Kentucky, 2002Tornado in Kentucky, January 23, 2002
January 23, 2002 · NWS PAH · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 23, 1:30 PM CST, 8 hours 57 minutes earlier.
Area forecast discussion, Jan 23, 1:30 PM CST, 8 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
130 PM CST WED JAN 23 2002
MAIN CONCERN THIS FORECAST IS HEAVY RAIN POSSIBILITY FOR TONIGHT.
AT 18Z...A COLD FRONT EXTENDED FROM THE CENTRAL GREAT LAKES REGION
THROUGH NORTHWEST ILLINOIS TO NEAR KUIN TO KPPF TO KOKC. LATEST VIS
AND IR SATELLITE SHOW SOME CLEAR SKIES OVER SOUTHWEST MISSOURI INTO
NORTHWEST ARKANSAS AND NORTHEAST OKLAHOMA...OTHERWISE WIDESPREAD LOW
CLOUDS COVERED THE MIDDLE MISSISSIPPI AND OHIO RIVER VALLEYS.
THUNDERSTORMS WERE DEVELOPING ALONG THE FRONT IN OKLAHOMA AND MOVING
NORTHEAST ALONG THE FRONT.
AVN/ETA MATCH UP PRETTY WELL WITH BOTH LOCATION AND TIMING OF FRONT
AND HEAVY RAIN AREAS TONIGHT...WITH AVN MAYBE JUST A LITTLE FASTER.
EXPECT FRONT TO PASS THOUGH AREA BETWEEN 04Z AND 10Z...WITH HEAVIEST
RAINS AND MAIN AREAS OF CONVECTION ALONG AND JUST BEHIND THE FRONT.
SOUTHEAST PORTIONS OF THE PAH FORECAST AREA WHICH RECEIVED HEAVIEST
AMOUNTS LAST NIGHT WILL BE JUST OUTSIDE HEAVY RAIN BULLSEYE...WHICH
IS BASICALLY ALONG THE OHIO RIVER. LOOKING AT FLASH FLOOD
GUIDANCE...BELIEVE THE WORDING RAIN MAY BE HEAVY AT TIMES WILL
COVER THE EVENT. WILL NOT ISSUE A FLOOD WATCH AT THIS TIME...BUT
WILL ADVISE NEXT SHIFTS TO KEEP AN EYE ON AMOUNTS THROUGHOUT THE
NIGHT.
AS FOR THURSDAY...CHANCES WILL DECREASE FROM NORTHWEST TO SOUTHEAST
THROUGHOUT THE DAY...WITH RAIN FINALLY ENDING IN SOUTHEAST PORTIONS
BY EVENING. WILL NEED TO MAKE SOME WORDING CHANGES IN GOING PACKAGE
TO REFLECT THIS...INDICATING BEST CHANCES IN THE MORNING FOR
NORTHWEST AND WEST PORTIONS OF THE FA.
TEMPS FOR TONIGHT IN CURRENT PACKAGE LOOK GOOD...WITH TEMPS NEAR
STEADY OR SLOWLY FALLING ON THURSDAY. MAY TWEAK BACK TEMPS A LITTLE
FOR THURSDAY NIGHT AND UP THEM A CATEGORY FOR FRIDAY BASED ON
MAV/FWC GUIDANCE...OTHERWISE NO MAJOR CHANGES IN THE NEAR TERM. IN
THE EXTENDED...WILL INCREASE HIGHS AND LOWS A CATEGORY AT LEAST FOR
SATURDAY AND SUNDAY.
STILL NO PRECIP THROUGH MONDAY...WILL CONTINUE WITH CHANCE OF
SHOWERS ON TUESDAY AND EXTEND IT INTO WEDNESDAY.
.PAH...NONE.
RSU
In the hours before
Special weather statement, Jan 23, 4:43 PM CST, 5 hours 44 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-240600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
443 PM CST WED JAN 23 2002
...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA...
THREATS...
SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION BY EARLY TO
MID EVENING...AND CONTINUE THROUGH THE EARLY MORNING HOURS THURSDAY.
LATE THIS AFTERNOON...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA
HAD AN OUTLOOK FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS...AS FAR
NORTH AS THE MISSOURI BOOTHEEL...NORTHEAST ARKANSAS AND WEST
TENNESSEE.
DISCUSSION...
LATE THIS AFTERNOON...A FRONTAL BOUNDARY STRETCHED FROM THE GREAT
LAKES REGION...SOUTH ACROSS CENTRAL PORTIONS OF ILLINOIS AND
MISSOURI INTO EASTERN OKLAHOMA. THUNDERSTORMS WERE QUITE NUMEROUS
OVER EASTERN OKLAHOMA...NORTHERN ARKANSAS AND INTO SOUTHWEST
MISSOURI THIS AFTERNOON. THIS ACTIVITY WILL CONTINUE TO MOVE
NORTHEAST...AND SPREAD ACROSS THE FOUR STATE REGION THROUGH THE
EVENING HOURS. THE ATMOSPHERE WAS SLIGHTLY UNSTABLE ACROSS THE
REGION LATE TODAY...AND WILL REMAIN SO THROUGH THE EARLY PART OF
TONIGHT. IN ADDITION...WIND SHEAR WILL INCREASE SLIGHTLY. ALL OF
THIS WILL BE THE CASE...AS THE FRONTAL BOUNDARY IS EXPECTED TO
BISECT THE REGION AROUND MIDNIGHT...AND THEN EXIT SOUTHWEST INDIANA
AND WESTERN KENTUCKY BEFORE DAYBREAK THURSDAY. SO STRONG
THUNDERSTORMS ARE A POSSIBILITY. THE MAIN THREATS SHOULD BE GUSTY
WINDS 35 TO 45 MPH...AND SMALL HAIL LESS THAN 3/4 INCH IN DIAMETER.
AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT...ESPECIALLY
ACROSS FAR SOUTHEAST MISSOURI INTO WESTERN KENTUCKY AND THE SOUTHERN
TIP OF ILLINOIS...WHERE THE AIRMASS IS FORECAST TO BE MOST UNSTABLE.
ANOTHER THREAT WITH THE THUNDERSTORM ACTIVITY WILL BE LOCALLY HEAVY
RAIN ON SATURATED GROUNDS.
SPOTTER ACTIVATION...
SPOTTERS SHOULD REMAIN INFORMED...BY STAYING UP TO DATE WITH THE
LATEST FORECASTS AND STATEMENTS. ACTIVATION COULD BE REQUESTED.
NOLES
Local storm report, Jan 23, 8:35 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
835 PM CST WED JAN 23 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM POPLAR BLUFF MO 1.75 INCH HAIL
01/23/02 BUTLER REPORTED BY RIPLEY COUNTY
EMALocal storm report, Jan 23, 10:02 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1002 PM CST WED JAN 23 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM KY WIND DAMAGE
01/23/02 LIVINGSTON TREES DOWN ACROSS ROADS
BETWEEN BIRDSVILLE AND
BURNA...JUST SOUTH OF
HIGHWAY 60.Tornado, McLean
- When
- January 23, 10:27 PM CST to 10:30 PM CST
- Where
- McLean County, 1 mi NW of Calhoun
- Rating
- F2
- Path length
- 1.8 mi
- Path width
- 500 yd
- Property damage
- $1.0 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.533, -87.267
Top wind speeds in this F-2 tornado were estimated near 120 MPH. The damage path extended from the extreme northwest side of Calhoun to the extreme northeast side of town. A total of about 53 buildings were damaged or destroyed, of which 43 were homes and 10 were businesses. At least one home and one business was destroyed, 5 houses received major damage, and 4 businesses including a church and daycare center received major damage. The business that was destroyed was a TV antenna/satellite service on Kentucky Highway 81 at the northern city limit of Calhoun. Most of the remainder of the structures received minor damage. In addition to the damaged homes and businesses, barns, grain bins, and at least one shed were destroyed. At the city-owned cemetery, 300 to 350 tombstones were overturned, and 50 trees were uprooted.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Tennessee, January 23 to 24, 20021 death · 13 injured · $3.8 million · 52 kt wind · 51 events
- Flash Flooding in Alabama, January 23, 2002$650,000 · 3 events
- Wildfire and High Wind in California, January 23 to 24, 20021 injured · $235,000 · 61 kt wind · 7 events
- Damaging Winds and Lightning Strike in Arkansas, January 23 to 24, 2002$150,000 · 85 kt wind · 4 events
- Hail and Damaging Winds in Oklahoma, January 23, 2002$100,000 · 61 kt wind · 7 events
- Flash Flooding in Mississippi, January 23 to 24, 2002$100,000 · 6 events
- Flooding in Missouri, January 23 to 24, 2002$46,000 · 4 events
- Flooding in Illinois, January 23 to 24, 2002$30,000 · 3 events
- Flash Flooding in Tennessee, January 23, 2002$25,000 · 2 events
- Damaging Wind in Missouri, January 23, 2002$20,000 · 55 kt wind · 1 event
- Flash Flooding in Tennessee, January 23, 200214 events
- High Wind in Montana, January 23 to 25, 200264 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5276984.